Thunderstorm Wind, Southampton
- When
- May 6, 3:45 PM EST
- Where
- Southampton County, 0.89 mi SW of Sunbeam
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.570, -77.040
Tree down on Monroe Road.
An area of low pressure tracked from the Mississippi Valley into the Ohio valley on May 6 with the associated warm front lifting north from South Carolina towards the Virginia/North Carolina border. The main low occluded during the day with a secondary low forming in western North Carolina during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
An area of low pressure tracked from the Mississippi Valley into the Ohio valley on May 6 with the associated warm front lifting north from South Carolina towards the Virginia/North Carolina border. The main low occluded during the day with a secondary low forming in western North Carolina during the evening. Scattered storms developed across central North Carolina during the afternoon, moving northeast into southeast Virginia while interacting with the warm front. A second round of storms developed in association with the secondary surface low late in the afternoon and into the evening in western North Carolina, tracking into southern and central Virginia during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 6, 3:33 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
433 PM EDT Fri May 6 2022
.SYNOPSIS...
A warm front will gradually lift north with a triple point low
riding along the boundary later this evening into tonight. Low
pressure crosses the area during the day on Saturday and then
lingers off the coast through early next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 355 PM EDT Friday...
Afternoon weather analysis shows a complex scenario across the
region with one area of low pressure over northern KY and a
secondary area of low pressure developing across the western
Carolinas. A sharpening warm front extends to the east of the
Carolina low. Aloft there is a digging upper trough over southern
IL/IN extending southward into far northern Alabama. Satellite
imagery shows extensive cloud cover to the north of the local area
with clearing spreading north into the region from the south.
Temperatures range from the low 80s across the south to the upper
60s across the NW.
Threat for strong to severe storms is increasing this afternoon as
surface heating and strengthening wind fields aloft overspread the
area. SPC has issued Tornado Watch 187 in effect for the
southeastern 2/3 of the area until 10PM tonight. The main area of
concern in the short term will be any storms that form in
association with the northward-moving warm front. Strong theta-E
advection to the south of this boundary will continue this afternoon
into the evening. Digging upper trough to the west will take on a
negative tilt with time this evening which will foster concentrated
upward motion across the area. Ambient vertical vorticity/backed
surface winds along baroclinic horizontal vorticity will result in a
maximum in effective SRH along and near the surface warm front.
Current expectations are for the warm front to set up somewhere
between US 460 and I-64 late this afternoon into the evening. Any
storms that can tap in to this vorticity-rich environment will have
the greatest potential for tornadoes. Increasing MLCAPE and strong
deep layer shear will result in a larger area where strong to severe
thunderstorms are possible this evening. Severe straight line winds
and hail greater than 1" will be possible with any of the deeper
thunderstorm cores into the early overnight hours. The severe threat
should decrease considerably towards midnight as the boundary layer
stabilizes. Rain with occasional thunder will continue past midnight
before tapering to plain showers late tonight. Overnight low temps
fall into the low to mid 50s N to the mid 60s S.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
As of 355 PM EDT Friday...
Surface low pressure stalls over the eastern half of the area on
Saturday as the upper low continues to move over the area. Cool
temps aloft will result in showers continuing over the northern half
of the area Saturday morning with a relative lull over the SE. Cloud
cover will follow a similar pattern with mostly cloudy skies N and
partly cloudy skies S. Any breaks in the clouds will combine with
cold temps aloft to increase instability Saturday afternoon. While
wind shear will be much less than today, surface instability may
allow for scattered to numerous showers and storms by the afternoon,
especially across the SE. Locally heavy rainfall and the potential
for graupel/small hail will exist in the stronger cores during the
afternoon/early evening. Temperatures will be tricky with the upper
low in the area and an uncertain surface pressure pattern. High
temps across the north may occur in mid to late morning with temps
holding steady or slowly falling thereafter. To the south, temps
will be highly dependent on cloud and shower coverage but areas
south of US 460 could see temps rise into the low 70s with far SE VA
and NE NC rising into the mid 70s. Showers continue into the
overnight with decreasing chances for thunder after sunset. Surface
low pressure moves offshore Saturday night into Sunday with lows
falling into the low 40s W and N and into the mid 50s SE.
Low pressure lingers offshore Sunday and Monday with the highest
PoPs along and near the coast. Extensive cloud cover and high
pressure nosing in from the north will result in a very cool and
dreary Mother's Day. Afternoon high temps will only rise into the
50s for most of the area with a few low 60s possible near the
Albemarle Sound in NC. Continued cloudy and cool Sunday night with
lows in the low 40s W to the low 50s SE. Low pressure lingers into
Monday offshore with continued cool NE winds across the area. Fewer
clouds and the upper low moving farther offshore will allow for
slightly warmer high temps Monday in the 60s for the Piedmont with
upper 50s near the coast.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 355 PM EDT Friday...
Unsettled weather continues through the extended with an upper level
low lingering off the SE coast through late week while high pressure
remains off the New England coastline. This will create prolonged
NNE/NE flow through the week with the highest winds along the coast.
The strongest winds look to be Tues and Wed when gusts to 30-35 mph
will be possible along the coast. The low finally pivots W through
the Carolinas Fri-Sat before dissipating as high pressure builds off
the SE coast. Given the low lingering off the coast, off and on
showers will be possible near the coast Mon night-Wed, spreading
inland by Thurs-Fri as the low pivots W. Given the pattern, expect
temps to remain below average until late week and around average
temps by late week.
Highs in the upper 60s W to lower 60s E (upper 50s E Eastern Shore)
Tues, lower 70s W to mid 60s E (lower 60s E Eastern Shore) Wed, mid
70s W to upper 60s to around 70F E Thurs, and mid to upper 70s Fri.
Lows in the mid 40s W to around 50F E Mon and Tues nights, lower to
mid 50s Wed night, mid to upper 50s Thurs night, and upper 50s to
lower 60s Fri night.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM EDT Friday...
MVFR ceilings across western portions of the area (including
RIC), VFR everywhere else. Ceilings deteriorate this evening as
low pressure approaches from the W. A few scattered showers
early this afternoon before more widespread showers and
thunderstorms are expected across area terminals later this
afternoon into tonight, as low pressure lifts across the area.
Most likely timing for convection over area terminals would be
20-24z (except for SBY, which would likely be 23-03z). Any
stronger thunderstorms will have the potential to produce
damaging wind gusts and large hail.
OUTLOOK...
Unsettled conditions along with periods of rain/fog tonight/Sat,
with another round of convection possible Sat aftn and evening.
Persistent and rather gusty NE winds develop early next week as
the gradient tightens between the offshore low and high pressure
to the north.
&&
.MARINE...
As of 415 PM EDT Friday...
Complex weather pattern setting up over the next 5 days as a
warm front moves over the waters tonight with showers and
thunderstorms expected to slide over the area ahead of an
approaching storm system that is over the Ohio Valley this
afternoon. Over winds are out of the SE around 10kt and seas are
2 - 3 ft. Winds and seas could be higher in and around any of
the thunderstorms. The warm front should lift north of the
waters overnight as the area of low pressure moves into Central
VA by Saturday morning. This will allow the winds to briefly
turn to the south about 5 to 10 kt.
Conditions will gradually deteriorate Saturday after and evening
however as the surface low exits off the coast and begins to
strengthen. The area of low pressure will gradually shift slow
SE on Sunday, several hundred miles off east of Cape Hatteras.
Northeast winds are expected to increase over the coastal
waters to 30 to 35 kt with gust to 45 kt and slightly lower over
the Bay and area rivers. At this time, have upgraded the Gale
watch to a Warning for the two northern coastal zones as wave
should reach SCA levels by mid afternoon Saturday and climb to
Gale levels on Saturday night. For the remainder of the area
have left the gale watch in place, adding in Currituck Sound, as
conditions are not expected to reach gale conditions until some
time later Saturday night or Sunday morning. Seas will
gradually be building over the Saturday evening into Sunday time
frame with seas reaching 8 to 13 FT by Sunday evening.
The strong coastal low will linger off the SE US coast Monday
through Wednesday. This will keep the NE flow in place through
the period, but as it drifts farther south, winds should slowly
weaken back to SCA levels, but expect the seas to remain
elevated.
&&
.TIDES/COASTAL FLOODING...
As of 430 AM EDT Friday...
A significant period of coastal flooding is expected beginning
initially Saturday night/early Sunday morning high tide cycle,
but especially the Sunday afternoon high tide cycle, then
continuing into early next week as a large storm system stalls
offshore. Many tidal sites may approach at least moderate flood
stage due to the persistent northeasterly winds. In addition,
large breaking waves will likely lead to dune and beach erosion
later this weekend into early next week.
Still a little early for a Coastal Flood Watch, especially
given uncertainty with the Saturday night/early Sunday morning
high tide cycle, which may only hit minor, then the higher
forecast tides are still 60+ hours out. Regardless, be prepared
for several high tide cycles well above astronomical high tide
late this weekend into early next week.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Coastal Flood Watch from Sunday afternoon through Monday
afternoon for NCZ102.
VA...Coastal Flood Watch from Sunday afternoon through Monday
afternoon for VAZ089-090-093-095>098-100-523>525.
MARINE...Gale Warning from 1 PM Saturday to 6 AM EDT Monday for ANZ650-
652.
Gale Watch from Saturday evening through late Sunday night for
ANZ632>634-654-656-658.
Gale Watch from Saturday evening through Sunday evening for
ANZ630-631.
&&
SYNOPSIS...RHR
NEAR TERM...RHR
SHORT TERM...CP/RHR
LONG TERM...RMM
AVIATION...AJB/AM
MARINE...ESS
TIDES/COASTAL FLOODING...Hazardous Weather Outlook National Weather Service Wakefield VA 405 PM EDT Fri May 6 2022 VAZ064-075>077-521-522-072015- Caroline-Westmoreland-Richmond-Northumberland-Western Essex- Eastern Essex- 405 PM EDT Fri May 6 2022 This Hazardous Weather Outlook is for east central Virginia, eastern Virginia and north central Virginia. .DAY ONE...Tonight. Showers and thunderstorms are expected this afternoon into tonight. A few storms may become severe, producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. VAZ519-072015- Western King and Queen- 405 PM EDT Fri May 6 2022 ...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. VAZ048-062-084-509>512-517-518-520-072015- Fluvanna-Goochland-Gloucester-Western Louisa-Eastern Louisa- Western Hanover-Eastern Hanover-Western King William- Eastern King William-Eastern King and Queen- 405 PM EDT Fri May 6 2022 ...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia, east central Virginia and eastern Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. VAZ078-085-086-072015- Lancaster-Middlesex-Mathews- 405 PM EDT Fri May 6 2022 This Hazardous Weather Outlook is for eastern Virginia. .DAY ONE...Tonight. Showers and thunderstorms are expected this afternoon into tonight. A few storms may become severe, producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. MDZ021>025-VAZ099-100-072015- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Accomack-Northampton- 405 PM EDT Fri May 6 2022 This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ016-017-102-VAZ095-097-098-524-525-072015- Camden-Western Currituck-Eastern Currituck-Norfolk/Portsmouth- Chesapeake-Virginia Beach-Newport News-Hampton/Poquoson- 405 PM EDT Fri May 6 2022 ...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ012>015-030>032-VAZ060-061-065>069-079>083-087>090-092-093-096- 513>516-523-072015- Northampton-Hertford-Gates-Pasquotank-Bertie-Chowan-Perquimans- Prince Edward-Cumberland-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Brunswick-Dinwiddie-Prince George-Charles City-New Kent- Greensville-Sussex-Surry-James City-Southampton-Isle of Wight- Suffolk-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- York- 405 PM EDT Fri May 6 2022 ...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
Special Weather Statement
National Weather Service Wakefield VA
355 PM EDT Fri May 6 2022
NCZ030-062030-
Bertie NC-
355 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of southeastern Bertie
County through 430 PM EDT...
At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Williamston, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Windsor, Midway, Merry Hill, Woodard and Edenhouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
A Tornado Watch remains in effect until 1000 PM EDT for northeastern
North Carolina.
&&
LAT...LON 3586 7704 3588 7703 3589 7704 3589 7702
3591 7703 3608 7677 3602 7670 3601 7671
3601 7670 3600 7669 3587 7690 3589 7692
3590 7694 3586 7701
TIME...MOT...LOC 1955Z 221DEG 37KT 3592 7703
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
MillerSpecial Weather Statement
National Weather Service Wakefield VA
416 PM EDT Fri May 6 2022
NCZ030-031-062100-
Bertie NC-Chowan NC-
416 PM EDT Fri May 6 2022
...Strong thunderstorms will impact portions of Bertie and
southwestern Chowan Counties through 500 PM EDT...
At 416 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Aulander to near Windsor to 7 miles east
of Williamston. Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Windsor, Powellsville, Colerain, Cape Colony, Midway, Askewville,
Goose Pond, Whites Crossroads, Merry Hill, Edenhouse, Republican,
Trap, Mount Gould, Hancock, Burden, Wakelon, Woodard, Rosemead,
Macedonia and Buena Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
A Tornado Watch remains in effect until 1000 PM EDT for northeastern
North Carolina.
&&
LAT...LON 3589 7692 3590 7694 3586 7701 3601 7706
3614 7715 3625 7687 3624 7677 3605 7657
3601 7655 3601 7658 3606 7662 3604 7664
3604 7666 3593 7674 3594 7669 3593 7669
3587 7676 3589 7683 3586 7683 3585 7690
TIME...MOT...LOC 2016Z 269DEG 19KT 3615 7709 3604 7696 3589 7693
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH
TGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
427 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 1 SSW LASKER 36.33N 77.32W
05/06/2022 M1.00 INCH NORTHAMPTON NC TRAINED SPOTTER
&&
APMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
444 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 1 NNE AHOSKIE 36.30N 76.98W
05/06/2022 E1.25 INCH HERTFORD NC PUBLIC
REPORT/VIDEO VIA SOCIAL MEDIA NEAR AHOSKIE.
&&
RRThe Norfolk radar (KAKQ), 46 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Tree down on Monroe Road.
Power poles down in Southampton, Virginia.
Report from mping of large limb down.
Report of quarter sized hail in Franklin.
Trees down on power lines in Isle of Wight.
Trees down on power lines in Walters.
Numerous trees down in Isle of Wight.
Tree down on West River Road in Fluvanna.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032628, 1032630, 1032631, 1032650, 1032640, 1032642, 1032647, 1032649.